Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Nashville, TN

February 23, 20197 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 23, 2019, 6:25 PM CST for 7 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 6:25 PM CST (00:25 UTC)
Expired
Feb 23, 2019, 10:30 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Giles County, TN, Lawrence County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 10:02 PM CSTFLASH FLOODColumbia, TNNUMEROUS ROADS ACROSS MAURY COUNTY WERE FLOODED AND CLOSED INCLUDING HOGWARD BRIDGE ROAD AT FRED WHITE ROAD...TOM J HITCH...8TH ST AT GLADE ST...8TH ST AT WOODLAND ST...8TH ST AT BRIDGE ST...9TH ST AT GLADE ST...AND 7TH ST AT GLADE ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 217 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS54 KOHX 240025
FFWOHX
TNC003-055-099-117-119-149-187-240330-
/O.NEW.KOHX.FF.W.0031.190224T0025Z-190224T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
625 PM CST Sat Feb 23 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Marshall County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Maury County in Middle Tennessee...
  Eastern Lawrence County in Middle Tennessee...
  Southern Williamson County in Middle Tennessee...
  Giles County in Middle Tennessee...
  Bedford County in Middle Tennessee...

* Until 930 PM CST.

* At 624 PM CST, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Murfreesboro, Columbia, Shelbyville, Lewisburg, Lawrenceburg,
  Pulaski, Spring Hill, Mount Pleasant, Thompson's Station, Loretto,
  Summertown, Chapel Hill, Ardmore, Cornersville, Wartrace,
  Eagleville, Elkton, Minor Hill, Bell Buckle and Ethridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3500 8748 3545 8735 3545 8730 3547 8728
      3555 8729 3555 8732 3570 8728 3573 8723
      3586 8721 3596 8616 3576 8619 3569 8625
      3541 8626 3536 8635 3537 8659 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684

$$

Whitehead
1 follow-up statement
367 
WGUS54 KOHX 240319
FFWOHX
TNC003-055-099-117-119-149-187-240430-
/O.EXT.KOHX.FF.W.0031.000000T0000Z-190224T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
919 PM CST Sat Feb 23 2019

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Marshall County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Maury County in Middle Tennessee...
  Eastern Lawrence County in Middle Tennessee...
  Southern Williamson County in Middle Tennessee...
  Giles County in Middle Tennessee...
  Bedford County in Middle Tennessee...

* Until 1030 PM CST.

* At 917 PM CST, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Murfreesboro, Columbia, Shelbyville, Lewisburg, Lawrenceburg,
  Pulaski, Spring Hill, Mount Pleasant, Thompson's Station, Loretto,
  Summertown, Chapel Hill, Ardmore, Cornersville, Wartrace,
  Eagleville, Elkton, Minor Hill, Bell Buckle and Ethridge.

This includes the following highways...
 Interstate 65 between mile markers 1 and 64.
 Interstate 24 between mile markers 71 and 95.
 Interstate 840 between mile markers 15 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3500 8748 3545 8735 3545 8730 3547 8728
      3555 8729 3555 8732 3570 8728 3573 8723
      3586 8721 3596 8616 3576 8619 3569 8625
      3541 8626 3536 8635 3537 8659 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 5:19 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 23, 5:19 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
519 PM CST Sat Feb 23 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Not much overall change in forecast reasoning from morning
issuance of suite of forecast products. Line of strong to
svr convection moving into NW and W portions of mid state
presently and will move across mid state tonight. Tornado Watch
Number 6 for locations generally along and west of I-65 thru 10
PM this evening. Damaging winds will be main concern. At least
another one half to one inch of rainfall will be expected tonight
with locally higher amounts possible. Please continue to monitor
our discussions thru the evening hrs for the latest discussions
concerning this developing svr wx situation. Line of shwrs/tstms
should traverse mid state W to E as evening hrs progress. Sfc
front will push thru mid state and be E of Cumberland Plateau
Region by the early morning hrs on Sun. Expect dry conditions to
develop behind this frontal system with dry conditions expected
Sun thru next Tue night. Next chance of rainfall will be during
the second half of next work week. Temps in general will be near
seasonal normal values through the forecast time period.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A pre-frontal trough is closing in on Middle
Tennessee, with a line of strong to severe storms having developed
just ahead of the trough. These storms will obviously move west to
east across Middle Tennessee during the evening, with a dry slot
right behind the trough that should mean relatively rapid clearing
once the storms have passed. Conditions will be much improved
tomorrow with VFR weather and gusty surface winds as the actual
cold fropa occurs.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........08
Hazardous weather outlook, Feb 23, 8:57 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
857 AM CST Sat Feb 23 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
857 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rain will continue again today well into tonight...with
an additional 2 to 4+ inches likely before ending very late.
Many rivers and streams are near or in flood as well as many
roads already flooded. This additional rainfall will make
flooding conditions even worse. The threat of flash flooding
is very high. You need to have a plan in place now in case
the need arises to evacuate to higher ground. Please don't
take this lightly. Have somewhere to go at a moment's notice
to escape flood waters.

In addition, some strong to severe storms will be possible
later this afternoon and evening. Areas from Nashville metro
west, and especially across the southwest, have the highest
probability of severe storms. Damaging straight line winds and
isolated tornadoes will be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Ongoing river flooding will continue through most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight due to the
ongoing flooding and severe storms potential.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Feb 23, 3:58 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
358 PM CST Sat Feb 23 2019

TNZ007-008-025>027-232245-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Sumner TN-
358 PM CST Sat Feb 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHEASTERN
DICKSON...WESTERN SUMNER...CHEATHAM AND SOUTHERN ROBERTSON COUNTIES
UNTIL 445 PM CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving east at 50 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Springfield, Ashland City, Nashville, Madison, Hendersonville,
Goodlettsville, White House, Millersville, Greenbrier, Forest Hills,
Oak Hill, Coopertown, White Bluff, Belle Meade, Kingston Springs,
Lakewood, Pegram, Ridgetop, Cross Plains and Hermitage.

This includes the following highways...
 Interstate 40 between mile markers 187 and 222.
 Interstate 65 between mile markers 77 and 115.
 Interstate 24 between mile markers 22 and 58.

A Tornado Watch remains in effect until 1000 PM CST for Middle
Tennessee.

LAT...LON 3627 8657 3625 8659 3618 8657 3605 8657
      3608 8723 3639 8722 3657 8660
TIME...MOT...LOC 2158Z 258DEG 42KT 3625 8715

27
Local storm report, Feb 23, 4:30 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLOOD            2 NW CHARLOTTE          36.20N  87.37W
02/23/2019                   DICKSON            TN   EMERGENCY MNGR

            WATER CROSSING OVER PART OF HWY 49 W AT BARTONS CREEK

&&

EVENT NUMBER OHX1900165

BW
Local storm report, Feb 23, 4:32 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLOOD            3 E SLAYDEN             36.30N  87.41W
02/23/2019                   DICKSON            TN   EMERGENCY MNGR

            WATER CROSSING HWY 49 IN THE WOODS VALLEY AREA IN
            NORTHERN DICKSON COUNTY.

&&

EVENT NUMBER OHX1900166

BW
Local storm report, Feb 23, 5:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLOOD            1 S CHARLOTTE           36.17N  87.35W
02/23/2019                   DICKSON            TN   EMERGENCY MNGR

            HWY 48N AT SULPHUR CREEK IN CHARLOTTE COVERED IN WATER

&&

EVENT NUMBER OHX1900167

BW
Local storm report, Feb 23, 6:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
604 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLOOD            2 WNW WEST MEADE        36.13N  86.93W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            RIVER ROAD IN NORTHWEST DAVIDSON COUNTY, NEAR THE
            COMMODORE YACHT CLUB MOVING VEHICLES TO HIGHER GROUND.
            BUILDINGS BEGINNING TO FLOOD WITH WATER TO THE ROADWAY.

&&

EVENT NUMBER OHX1900168

BW
Local storm report, Feb 23, 6:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            2 NNW GOODLETTSVILLE    36.35N  86.73W
02/23/2019                   DAVIDSON           TN   AMATEUR RADIO

            ESTIMATED 6 INCHES OF WATER RUNNING ACROSS LICKTON PIKE
            NEAR OLD SPRINGFIELD HWY IN GOODLETTSVILLE

&&

EVENT NUMBER OHX1900169

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:31 PM CSTRiver Flood WarningOHXPerry, Wayne12 hr
Feb 23, 6:36 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson6 hr
Feb 23, 7:20 PM CSTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner4 hr
Feb 23, 7:28 PM CSTRiver Flood AdvisoryOHXWilliamson21 hr
Feb 23, 8:07 PM CSTSpecial Weather StatementOHXCheatham23 min
Feb 23, 8:27 PM CSTRiver Flood WarningOHXHickman10 hr
Feb 23, 10:30 PM CSTRiver Flood WarningOHXMarshall21 days
Feb 23, 10:33 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren4 hr
Feb 23, 11:00 PM CSTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Feb 23, 11:03 PM CSTSpecial Weather StatementOHXCoffee, Grundy, Warren42 min
Feb 23, 11:56 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 24, 3:44 AM CSTRiver Flood AdvisoryOHXDavidson, Williamson24 hr
Feb 24, 6:11 AM CSTRiver Flood AdvisoryOHXPerry, Wayne13 hr
Feb 24, 6:22 AM CSTRiver Flood AdvisoryOHXHickman5 hr
Feb 24, 7:25 AM CSTRiver Flood WarningOHXCheatham13 hr
Feb 24, 2:42 PM CSTRiver Flood AdvisoryOHXClay, Jackson18 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.